My name is Sarah Preece. I used to be a healthy, professional, outgoing woman living independently in my own home in Nelson, New Zealand.
In Sept 2017 I was injured by a stranger in an anomalous violent crime. But it was my medical treatment in the aftermath of that crime that caused the harrowing debilitation I now suffer from, 4 years on. My life bears no resemblance to the one I had before I was prescribed medication.

I was very happy to have survived the crime, but I sustained a frontal lobe injury to my brain. This meant I couldn’t no longer manage basic tasks of daily living, such as planning, scheduling, budgeting, even cooking. I desperately tried to communicate my need for support, but my deficits were apparently masked by my intact language and cognitive skills.

Key health and insurance providers failed to acknowledge symptoms associated with a Traumatic Brain injury (TBI), so my injury-related needs remained unmet. They approved sessions with a psychologist, while denying me access to a concussion clinic.

The crime trauma had understandably disrupted my normal physiological responses to life-threat, so I was keen to engage with the psychologist. But her paradigm's expeditions into supposed 'childhood trauma' were of no practical assistance to me in the immediate unravelling of my life due to a TBI. The priority of my needs were practical, in the present, not the past.
(It would be another year before a PET brain scan proved the clinically evident symptoms of brain injury, and another two years before the insurance company agreed to accept the relevant diagnosis; Traumatic Brain Injury – Significant Frontal Lobe dysfunction).

Five months after the crime event, I was becoming more distressed at my failure to secure necessary support while my life unravelled.
I didn’t want to take medication. But, in January 2108 the psychologist convinced me that studies showed I could protect my injured brain from the added harm of stress, by taking an SSRI called sertraline.

I was not suffering from any symptoms of depression or psychosis.
But my GP prescribed the sertraline (a so called anti-depressant) along with Quetiapine (a so-called anti-psychotic) to mitigate any 'starting wobbles' from the sertraline. I only agreed to 'trial' these drugs as a form of compliance, as I was scared to get off-side with the psychologist who was pushing them.

The next 6 weeks of my life were the worst torment I have ever known. The medications ravaged my brain and body with life-threatening toxic effect. I couldn't explain what was happening to me; it felt as though my brain was being slowly fried. I had a chemically mediated compulsion to annihilate myself because I felt possessed by something vile, bilious, toxic, destructive. I begged my partner to shoot me.

I simultaneously developed a movement disorder; pacing, pill rolling, myoclonic jerks, and verbal Tourette’s. I was being monitored by the prescribing GP and seen weekly by the Psychologist who saw these symptoms as psychological and behavioural - rather than what they were, which was neurological and physiological.

The psychologist, applying what I guess was a 'mirroring' technique in cases of behavioural/emotional regression(?), even mimicked my unusual movement; striding around her room with me, arms overhead and grasping her fingers against her palms like a Spanish dancer playing castanets. I asked her "Do you think it could be the medication?". She said "No! Imagine what you'd be like without it!".

As my condition worsened, the drug doses were increased and when I protested that the Quetiapine 'made me rage' it was twisted in the medical notes that I didn't like to take it because of its sedative effect.

Eventually, six weeks later, feverish, anguished and barely able to stand upright due to my dystonic gait I was taken to hospital by a friend, where I was diagnosed with serotonin syndrome and akathisia.

I was allowed to stop taking the medications and my worst symptoms quickly abated over the next two weeks. But I was simultaneously prescribed other Psychotropic medications to mitigate the averse effects of the first lot.
This was the first time I came under the care of the Psychiatric team, for what was essentially a chemical toxicity, not a psychiatric condition. Though being under their 'care' inferred otherwise. They seemed to forget I had only crossed their path because I had been poisoned by psychotropic medication, which I since learnt was completely contra-indicated for my condition.
Although the dyskinesia and Tourette’s (tics) which had been brought on by Sertraline and/or Quetiapine reduced significantly, I didn't return to my pre-medication state. I was now prescribed Benzodiazepines (Valium) and later also Carbamazepine. The tics and strange movements persisted and would flare up when I was feeling stressed. When increased dosages of medication were trialled, the suicidality and rage symptoms would rise up again.

It now seems to me that neurological damage/akathisia persisted beyond the sertraline and quetiapine, because for two years, I was kept 'agitated' by the paradoxical effects of the various ensuing psychotropics.

I repeatedly asserted that I felt no benefit from the medication, and I pleaded for medical oversight of a withdrawal plan, but this was neglected.
The medical profession harmed me by trying to put psychiatric labels on me for what is actually physiological, neurological harm caused by medications taken as prescribed.

I have only survived because of the loving support of my devoted partner Roger, who became my care-giver and who never lost sight of who I really am.

In the end, I had to manage my own taper and withdrawal. After 18 months on medications in June 2019 I gradually descended into the living hell of physiological withdrawal from Carbamazepine then Benzodiazepines (Valium). The drugs had been causing dementia-like symptoms of increasing confusion, brain fog and short-term memory loss, and I was so grateful to notice the recovery of mental clarity and acuity as my taper completed. It was then that I wonderfully experienced a sense of inner 'calm' again, for the first time in two years. That confirmed for me that the drugs had been the source of my constant agitation the whole time I’d been taking them.
I have now been medication-free since January 2020 (18 months).

But the damage done to my central nervous system by prescribed medications has been severe. My body’s normal homeostatic chemical and neurological responses are so plundered that I now live in a state of sensory incapacity. For the past two years I have been largely house-bound, bed-ridden in a darkened room. My Central Nervous System just cannot cope with stimulation of any sort. It is as though I have been skinned and all my nerve endings are raw and exposed. I hold on to the hope I see from gradual improvements that I may one day get better and engage in life again. Apart from that I try every day to accept my life as it is, and for the good in it, even though I have negligible quality of life. Apart from the love I share with my partner, I have minimal access to the things that would usually be markers of well-being.

The medical professionals still likely harbour the opinion that it was the crime trauma that caused my current condition, but I have fought hard to have the facts acknowledge. Yes, I was injured during that crime. Additionally afterwards, I suffered severe and distinct iatrogenic harm, which I am debilitated by today.

Along with the akathisia and serotonin syndrome, diagnosed in 2018, the following diagnoses* have also eventually been recorded on my medical file and for insurance cover, associated distinctly with medication harm:
I have no diagnosis of mental illness. It is my belief that those of us who somehow survive prescripticide, demonstrate an extraordinary reserve of mental resilience. I am only sorry for those who don't escape the lethal effects of psychotropic medication, and especially those who are victim-blamed with findings that avert from the true cause of the harm that stole their lives.

1. Adverse reaction to antidepressants (Akathisia)
2. Adverse reaction to antidepressants (Serotonin syndrome)
3. Drugs and other substances – adverse effects in therapeutic use: Benzodiazepine -induced Neurological Dysfunction
4. Adverse reaction to psychotropic agents
5. Adverse reaction to Carbamazepine
6. Adverse reaction to diazepam
7. Photophobia
8. Chronic Fatigue syndrome
9. Tics of organic origin
10. Agoraphobia
11. Social phobia
12. Vertiginous Syndrome, other disorders of the vestibular system
13. Tinnitus

What I have learnt from this experience is that I should never again ‘fawn’ against my better judgement to comply with people so as to protect my relationship with them. I have to look after my health first and foremost, and I will never entrust it to the medical model or psychiatry again.

Click here to read more accounts of stolen lives.
Sarah

Sarah has long term effects from sertraline and quetiapine